Pernicious Anaemia Society
15,926 members11,155 posts

Steadily Rising B12 Levels - No PA?

Good day all. I was diagnosed with a B-12 Deficiency on February 23 with a level of 153 P/mol. I was immediately started on monthly injections (I am in Canada) and daily sublingual 1,000 MCG tablets. I take two tablets daily and have had 5 shots since that time. On April 10 my levels were at 515 and on June 16 they showed 983. I have not been tested for any absorption issues. Would this rise in levels based on only 5 shots (no loading) over a course of only 4 months likely rule out an absorption problem?

5 Replies
oldestnewest

Not necessarily. Supplements are likely to show up in blood tests, regardless of whether all that B12 is 'available' for your system to use. So your tests might be high because you really have replaced what you need, or they may be high because supplements just do that to blood results.

Best judge of where to go with this next is really how you are feeling!

Reply

No, your numbers don’t point to an absence of an absorption problem.

You are bypassing the gut and sticking 1000 mcg a month directly into your body. Spread over s month that is about 14 times the recommended daily intake. So that, alone, should give you high blood levels.

Some people believe that 1% of an oral dose is absorbed, passively, in the gut. 1% of your 2000 mcg a day is still 8 times the recommended daily intake. So that, too, would give high levels.

It’s one reason why it’s pointless to test B12 levels once injections have started. Levels will be high, so the results tell you nothing at all except that the patient is getting B12 into heir bodies. And we know that because we know it’s being injected in here.

Reply

Hi elvistoronto1. No, the rise in B12 levels does not rule out the possibility of an absorption problem.

When B12 is injected, it goes straight into the blood stream and bypasses the gastric absorption mechanisms, so the subsequent rise in blood serum B12 levels is due to B12 being injected and absorbed directly via the bloodstream. It therefore 'tells' you (or signifies) nothing about gastric / intestinal absorption status.

If you stop having injections and still take tablets or sublinguals and B12 falls again, this would be indicative of an absorption problem (since you're having B12 via the gastric route and can't maintain levels).

Note: following B12 injections, serum B12 levels will be high (astronomical, just after an injection) and are meaningless in terms of assessing efficacy of treatment. In fact, testing serum B12 levels following injections is not advised under UK guidelines (unless checking for low levels). So...following commencements of injections, doctors should assess and treat the clinical symptoms of deficiency, not serum B12 levels.

If your symtpoms improve following an injection, return before the next injection is due, then improve again once you've had another injection, this indicates that you need more frequent injections. The aim is to have injections before symptoms return again - though getting doctors to prescribe the right frequency for individual requirements is no mean feat if this means requiring injections more than every eight weeks (in the UK).

Some people do use tablets, sublinguals or sprays as a 'top-up' between prescribed injection regime - this works for some, but not for everyone (and not many, judging on what we hear here).

Hope this helps.

👍

Missed a bit of your question - high serum B12 levels have no bearing on the present of PA, or not. The test for this is the anti-IF antibody test. However, the test is not particularly reliable since 40%-60% of those with PA test negative. So you can test negative and still have PA. A positive test is 95% accurate and interpreted as a positive diagnosis of PA (providing no B12 has been injected for up to two week prior to the test - depending on the testing method).

Reply

Just to add the latest bloods were taken 18 days after my last injection.

Reply

It's never easy to draw conclusions about B12 status via serum B12 levels following injections. Sadly.

It's made even more problematic since each individual metabolises B12 at a different rate. Those who metabolise B12 quickly usually need more frequent injections.

You don't give units or reference ranges but 983 is likely to be towards the top of the reference range. However, those on regular injections often have very high B12 levels - mine are always over 2000. I suspect a level of 983 eighteen days after an injection is not that high...and those with B12 deficiency tend to need much higher levels of B12 than the 'general' population (again, because B12 levels become meaningless once injections have commenced). So..

Following injections, the reference range is meaningless and whilst you doctor may think that this level of B12 is okay (because it's within 'normal' limits) it's not okay, for you, if you are still symptomatic: because B12 deficients can no longer apply the 'normal' range used to assess the 'normal' non-deficient population (if you see what I mean).

So what really counts is if you are still symptomatic. It so, you need more frequent injections...whatever your serum B12 levels are. Assuming, of course, that there are no other underlying causes for your symptoms.

👍

2 likes
Reply

You may also like...